Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 8, NWS Duluth, MN

June 25, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 25, 2018, 3:49 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 25, 2018, 4:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2018, 3:49 AM CDT (08:49 UTC)
In effect from
Jun 25, 2018, 4:00 AM CDT
Expired
Jun 25, 2018, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WHUS43 KDLH 250849
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
349 AM CDT Mon Jun 25 2018

MNZ037-WIZ001-260100-
/O.NEW.KDLH.BH.S.0008.180625T0900Z-180626T0100Z/
Carlton/South St. Louis-Douglas-
349 AM CDT Mon Jun 25 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 25, 12:39 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 12:39 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1239 AM CDT Mon Jun 25 2018

.UPDATE...
Issued at 1237 AM CDT Mon Jun 25 2018

Updated for the 06z Aviation Discussion below.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jun 24 2018

At 330 PM, skies were generally partly sunny across the Northland.
High pressure continued to build into the region, as a weak
boundary was located near the southwest portion of the CWA. There
was a wide range in temperatures today due to the cool northeast
winds off Lake Superior. It was generally in the lower 50s in the
coastal regions, with 60s and 70s across the rest of the region.

The focus for tonight and Monday will be the potential for a few
showers and thunderstorms. Think the best chance of seeing a few
light showers this evening will be in the Brainerd Lakes region,
with the chance of precipitation expanding northward from that
area to the International border by later tonight.

A few showers and thunderstorms will continue to be possible in
western portions of the CWA on Monday, as a shortwave moves along
the western part of Minnesota. Still have some concern that we may
need POP's further east, but the consensus was generally to keep
POP's in the west at this point. After lows in the 40s to lower
50s tonight, temperatures will generally be in the 70s on Monday.
The exception will once again be near Lake Superior.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jun 24 2018

By Monday evening the closed low will over Nebraska with a large
swath of rain occurring with the low across the Nation's mid section.
The rain will be reaching into the northland late Monday night and
Tuesday.

Tuesday night the low will move across central Wisconsin into lower
Michigan by morning, ending the rain from west to east. However, a
northern stream shortwave will move across far northern MN and
possibly cause some showers along the international border.

The next system will be soon to follow. A western long wave trough
will dig into the southwestern U. S. This trough will bring showers
and storms to the region though the rest of the period. There will
be an increase in humidity through the week. Dewpoints will be
climbing through the 50s on Friday and into the 60s and maybe even
70s on Saturday. By Thursday a strong low level jet develops ahead
of the system. The GFS has a 50 knot 8h wind progged at 06z Friday.
These winds will be riding right over the baroclinic zone. By that
time could see some very unstable air over the region. Overnight
severe thunderstorms a possibility over the northland...especially
over a part of northeast MN that moves into northwest Wisconsin late
Thursday night with more Friday and maybe even Saturday. However,
the GFS has the strongest instability while the ECMWF and Canadian
showing much less.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1239 AM CDT Mon Jun 25 2018

Easterly flow out of high pressure over Ontario has kept conditions
VFR across the Northland into the late evening hours. Most of the
Northland was also dry with a shower over our southwest area near
BRD. An upper low was over the Northern Plains and a weaker
shortwave may cause some additional showers to occur over parts of
the area later tonight and into Monday, with chances highest over
western areas. A thunderstorm could also occur. Guidance remains
mixed on how much MVFR clouds may develop overnight and we backed
off a bit more on the development except toward KBRD due to a
drier easterly flow. By Monday afternoon, mainly VFR conditions
are expected, and they will last into Monday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  46  66  52  62 /  20  20  40  50
INL  48  76  56  74 /  10  20  10  20
BRD  54  77  60  69 /  30  30  50  50
HYR  50  78  59  68 /  10  10  50  60
ASX  43  65  53  65 /  10  10  40  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ144-
     145.

&&

UPDATE...JTS
SHORT TERM...DAP
LONG TERM...CLC
AVIATION...Melde/JTS
Hazardous weather outlook, Jun 24, 10:49 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Duluth MN
1049 PM CDT Sun Jun 24 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1049 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A few thunderstorms are possible in the Brainerd Lakes region
tonight. The storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty northeast winds will lead to conditions favorable for rip
currents for the beaches of Duluth and Superior on Monday.

There are chances of thunderstorms Monday through Tuesday night
and again during a few other periods for the remainder of the
work week. Storms are not expected to be severe, but some periods
of heavy rainfall and lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1049 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

northeast winds will make for high waves and dangerous boating
conditions, especially for small craft, over far western Lake
Superior into Monday. Please see the Small Craft Advisory for
more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northeast winds will continue over far western Lake Superior
Monday creating hazardous conditions, especially for small craft.
A Small Craft Advisory remains in effect for the Twin Ports area
through Monday afternoon.

There is a chance of thunderstorms Monday night through Tuesday
night. The main threat will be lightning. Another Small Craft
Advisory will likely be needed early in the work week as well.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.